Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, May 8, 2008

May 8, 2008 · NWS OUN · 8 events in 3 counties and zones

Strong to severe thunderstorms developed over eastern Colorado and western Kansas during the late afternoon hours. These thunderstorms slowly developed southeast toward northwest Oklahoma during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong to severe thunderstorms developed over eastern Colorado and western Kansas during the late afternoon hours. These thunderstorms slowly developed southeast toward northwest Oklahoma during the evening. The thunderstorm complex moved east-southeast during the overnight hours, with large hail and damaging winds affecting the northern two rows of counties in Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 4:39 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 8, 4:39 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT THU MAY 8 2008

.UPDATE...
CU FIELD NEAR THE DRYLINE IN THE EASTERN TEXAS PANHANDLE HAS
DISSIPATED LATE TIS AFTERNOON AND IN THE SHORT RUN IT LOOKS LIKE
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE TO THE
NORTHWEST OF THE CWA. WILL LOWER POPS FOR THIS EVENING ACROSS
NORTH CENTRAL AND CENTRAL OKLAHOMA... AS ANY ACTIVITY THAT DOES
OCCUR IN THE CWA SHOULD BE IN THE NORTHWEST. KEPT CURRENT POPS
GOING FOR LATE TONIGHT AS KANSAS CONVECTION MAY TEND TO PROPAGATE
SOUTHEAST AS THE COLD FRONT APPROACHES THE AREA. STILL LOOKS LIKE
THE BEST CHANCES FOR STORMS IN OUR AREA WILL BE ACROSS NORTH
CENTRAL OKLAHOMA.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT THU MAY 8 2008/

DISCUSSION...
MID AFTERNOON LAPS ANALYSIS INDICATED AN AXIS OF WEAK INSTABILITY
FROM THE CENTRAL AND EASTERN TEXAS PANHANDLE NORTHWARD INTO
WESTERN KANSAS. OPERATIONAL MODELS SUGGEST MOST OF THE STORMS
WILL REMAIN NORTH OF THE FA THIS EVENING AND OVERNIGHT...WHILE
SEVERAL HIGH RESOLUTION MODELS INDICATE A FEW STORMS WILL MOVE
INTO NORTHWEST OKLAHOMA EARLY THIS EVENING. A FEW SUPERCELL STORMS
ARE POSSIBLE GIVEN THE AMOUNT OF DEEP LAYER SHEAR.

SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON AS
MOISTURE RETURNS IN ADVANCE OF ANOTHER COLD FRONT.  MODELS STILL
INDICATE THE BETTER CHANCES FOR STORMS AND SEVERE WEATHER WILL BE
ACROSS THE EASTERN HALF OF THE STATE SATURDAY AFTERNOON/EVENING.

MEDIUM RANGE MODELS ARE SIMILAR IN TRACKING ANOTHER UPPER LEVEL
WAVE ACROSS THE CENTRAL US ON TUESDAY WITH COOLER AND SOMEWHAT
DRIER WEATHER WEDNESDAY INTO THURSDAY. ADJUSTED DAY 4 THROUGH DAY 7
TEMPERATURES AND WINDS TO BETTER REFLECT THE OVERALL SYNOPTIC
PATTERN EXPECTED NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  82  58  77 /  20   0  20  20
HOBART OK         55  83  58  80 /  10   0  10  10
WICHITA FALLS TX  59  86  63  87 /  10   0  10  10
GAGE OK           47  82  53  73 /  20   0  10  10
PONCA CITY OK     55  77  60  74 /  40   0  10  30
DURANT OK         61  85  65  86 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

20/32
Hazardous weather outlook, May 8, 4:52 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT THU MAY 8 2008

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
552 PM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN OKLAHOMA.

LOCATION...
MAINLY NORTH OF A LINE FROM CHEYENNE...TO KINGFISHER AND STILLWATER
...WITH THE BEST CHANCE ACROSS NORTH CENTRAL OKLAHOMA.

TIMING...
MAINLY FROM 10 PM UNTIL 3 AM.

IMPACTS...
GOLFBALL SIZE HAIL...70 MPH WIND GUSTS...AND VERY HEAVY RAIN WILL BE
POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
ONE OR MORE CLUSTERS OF STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN KANSAS THIS EVENING...BEFORE EXPANDING AND MOVING
TOWARD THE KANSAS...OKLAHOMA BORDER OVERNIGHT...IN RESPONSE TO THE
LOW LEVEL JET AND INFLUENCE FROM AN UPPER LEVEL DISTURBANCE. DUE TO
A STRONG CAP...MOST OF THESE STORMS WILL LIKELY REMAIN ACROSS KANSAS.

MORE ISOLATED THUNDERSTORMS MAY DEVELOP ANYTIME THIS EVENING NEAR
THE DRYLINE THAT EXTENDS INTO THE OKLAHOMA AND TEXAS PANHANDLES.
ALTHOUGH THE CAP IS STRONGEST NEAR THE DRYLINE...IF STORMS DEVELOP...
INSTABILITY AND SHEAR PROFILES WILL SUPPORT SEVERE STORMS...INCLUDING
SUPERCELLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL PUSH INTO THE SOUTHERN PLAINS ON SATURDAY AS
ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF INTERSTATE
35. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

JAMES

In the hours before

Local storm report, May 8, 3:50 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          5 ESE PAOLI             34.81N 97.18W
05/07/2008                   GARVIN             OK   NWS STORM SURVEY

            *** 1 INJ *** EF1 TORNADO. DAMAGE TO MOBILE HOME
            EAST-SOUTHEAST OF PAOLI WAS THE RESULT OF AN EF1 TORNADO.
            THE TORNADO PATH LIKELY EXTENDED INTO MCCLAIN COUNTY
            ABOUT 3 MILES WEST OF BYERS. ONE INJURY OCCURRED WHEN THE
            MOBILE HOME WAS MOVED OFF ITS FOUNDATION 5 MILES
            EAST-SOUTHEAST OF PAOLI. STORM SURVEY PERSONNEL ARE STILL
            INVESTIGATING THE PATH OF THIS TORNADO.

&&

SPEG/ORTEGA/TSMITH
Special weather statement, May 8, 6:59 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU MAY 8 2008

OKZ004-009-090120-
HARPER OK-ELLIS OK-
759 PM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

AT 759 PM...A LINE OF SHOWERS EXTENDED FROM MEADE KANSAS TO NEAR
BEAVER OKLAHOMA AND PERRYTON TEXAS...MOVING EAST AT 45 MPH. WINDS
BETWEEN 50 AND 60 MPH WERE PRODUCED BENEATH THE SHOWERS...WHICH
COULD AFFECT WESTERN HARPER AND NORTHWESTERN ELLIS COUNTY BEFORE 830
PM.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, May 8, 7:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 8 2008

OKZ004-090200-
HARPER OK-
835 PM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AN INTENSIFYING LINE OF SHOWERS AND THUNDERSTORMS IN NORTHEAST
BEAVER COUNTY IN THE OKLAHOMA PANHANDLE WILL TRACK EAST AT 45 MPH
ACROSS HARPER COUNTY. STRONG WINDS OF 45 TO 50 MPH AND SMALL HAIL
ARE LIKELY WITH THESE STORMS.

CJS
Special weather statement, May 8, 7:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT THU MAY 8 2008

OKZ004-090215-
HARPER OK-
857 PM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF ROSSTON AT
857 PM CDT...MOVING EAST AT 45 MPH. HAIL TO NEAR THE SIZE OF DIMES
AND WINDS OF 45 TO 50 MPH ARE POSSIBLE AS THE STORM MOVES EAST
ACROSS THE NORTHERN HALF OF HARPER COUNTY.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, May 8, 8:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT THU MAY 8 2008

OKZ005-090215-
WOODS OK-
900 PM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF LOOKOUT AT
900 PM CDT...MOVING EAST SOUTHEAST AT 45 MPH. THIS STORM CONTINUES
TO STRENGTHEN. THE STORM IS PROJECTED TO MOVE ALONG THE KANSAS
BORDER AND COULD BRUSH THE NORTHERN PART OF WOODS COUNTY.

PEOPLE IN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, May 8, 8:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
914 PM CDT THU MAY 8 2008

OKZ004-090230-
HARPER OK-
914 PM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ROSSTON AT 914 PM CDT...MOVING
EAST SOUTHEAST AT 40 MPH. THIS STORM LIKELY CONTAINS HAIL UP TO THE
SIZE OF DIMES AND WINDS TO 45 MPH.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 8, 8:30 PM CST
Where
Harper County, 6 mi SW of Buffalo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.769, -99.707

Hail, Grant

When
May 8, 10:18 PM CST
Where
Grant County, 3 mi S of Wakita
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.837, -97.920

The report was relayed by an Oklahoma City television station.

Hail, Grant

When
May 8, 10:37 PM CST
Where
Grant County, 4 mi E of Medford
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.810, -97.658

The report was relayed by an Oklahoma City television station.

Hail, Kay

When
May 8, 10:50 PM CST
Where
Kay County, 3 mi W of Blackwell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.800, -97.334

Winds of 50 to 55 mph were also reported.

Hail, Kay

When
May 8, 11:00 PM CST
Where
Kay County, Blackwell
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.800, -97.280

Winds of 55 to 60 mph were also reported.

Thunderstorm Wind, Kay

When
May 8, 11:00 PM CST
Where
Kay County, Blackwell
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
36.800, -97.280

A few buildings in downtown Blackwell had some windows shattered by the strong winds and baseball size hail. Many trees were blown down by the strong winds. One tree fell on a pickup truck. Monetary damages were estimated.

Hail, Kay

When
May 8, 11:25 PM CST
Where
Kay County, Ponca City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.700, -97.080

Hail, Kay

When
May 8, 11:30 PM CST
Where
Kay County, Ponca City
Measured
1.5 in hail
Reported by
Public
Coordinates
36.700, -97.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106306, 106308, 106310, 106313, 106315, 106322, 106317, 106319.